Anaphylaxis

Who may be at risk for a life-threatening allergic reaction (anaphylaxis)?

 

Anyone can develop a life-threatening allergy at any time in life, but certain factors may make some individuals susceptible to having a life-threatening allergic reaction (anaphylaxis). Remember that if the right precautions are taken, a life threatening allergic reaction (anaphylaxis) may be preventable. These factors can be divided into two categories:

 

General factors that increase the risk of having a life-threatening allergic reaction (anaphylaxis) include:

 

  1. Exposure to certain allergens (triggers) such as food (eg, peanuts, tree nuts, fish, shellfish, eggs, and  milk), stinging or biting insects (eg, bees, ants, and ticks), latex, and medications (eg, penicillin) for those who are allergic

  2. Age: Adolescents and young adults may be at an increased risk of having a life-threatening allergic reaction (anaphylaxis) because of inconsistent behaviors in avoiding known triggers

 

Factors that may increase the severity of a life-threatening allergic reaction (anaphylaxis) include:

 

  1. Age: The elderly may be at an increased risk of having a more severe life-threatening allergic reaction (anaphylaxis) because of accompanying disorders and medications used to treat accompanying disorders such as heart disease. In addition, the elderly may be at an increased risk of having a more severe life-threatening allergic reaction (anaphylaxis) if they are exposed to insect venom (eg, stung by an insect)

  2. Disorders that make the symptoms of a life-threatening allergic reaction (anaphylaxis) difficult to recognize such as impaired vision, seizures, or depression

  3. Medications or chemicals which make the symptoms of a life-threatening allergic reaction (anaphylaxis) difficult to recognize such as antidepressants, sedatives, or alcohol

  4. Disorders such as asthma (especially if severe or not controlled with medication), heart disease, high blood pressure and cerebrovascular disease, such as stroke

  5. Certain medications used in the treatment of heart disease such as beta-blockers, which may block the medicinal benefits of epinephrine 

 

Talk to your health care professional to determine if you may be at risk for a life-threatening allergic reaction (anaphylaxis) — and if you should be prescribed an adrenaline (epinephrine) auto-injector. It is important that those at risk for a life-threatening allergic reaction (anaphylaxis) avoid known allergy-causing triggers and always carry an adrenaline (epinephrine) auto-injector.

 

 

I've had a life-threatening allergic reaction (anaphylaxis). Can I have another one, or have I built up a tolerance to the trigger?

 

If you have had a life-threatening allergic reaction (anaphylaxis), you’re at higher risk for another life-threatening allergic reaction (anaphylaxis).The progression of a life-threatening allergic reaction (anaphylaxis) is often unpredictable, so initially mild symptoms shouldn’t be ignored — these can progress to a severe reaction that could have life-threatening consequences.

 

 

Is one dose of epinephrine always enough? 

 

Approximately 20% of patients who receive an initial dose of epinephrine for treatment of a life-threatening allergic reaction (anaphylaxis) may require a second dose. Therefore it is important that patients at risk for a life-threatening allergic reaction (anaphylaxis) carry two doses of adrenaline (epinephrine) auto-injector. That way, an extra dose is available if it’s needed.

 

More than two doses of adrenaline (epinephrine) should only be administered under direct medical supervision. Make sure you speak with your health care professional about how to identify the signs and symptoms of a life-threatening allergic reaction (anaphylaxis).  If you, your child or someone you're caring for shows signs or symptoms of a life-threatening allergic reaction (anaphylaxis), administer the health care professional-prescribed adrenaline (epinephrine) auto-injector immediately, then promptly call 995 and seek immediate medical attention. Take the used adrenaline (epinephrine) auto-injector with you to the emergency room. 

 

 

 

If you are or think you might be at risk of severe allergic reactions, it is important to see your doctor to be diagnosed and to receive advice on the right treatment for your condition

 

Disclaimer: While all reasonable care has been taken in the preparation of this material, by your continued use of this website, you expressly acknowledge and agree that to the maximum extent allowed by law, Good Pharmaceutical expressly disclaims any warranty, representation or liability whatsoever arising from the use of or reliance on the material contained in this website, including in respect of the accuracy, completeness, currency or reliability of the material. The information contained in this website is provided for your general information only and does not in any way constitute medical advice or opinion.

Third Party Links: This website may contain links to third party websites. These linked websites are not under the control of Good Pharmaceutical and Good Pharmaceutical is not responsible for the content of any linked websites or any hyperlink contained in any linked websites. Good Pharmaceutical provides these links as a convenience only and the inclusion of any link does not imply any endorsement of the linked website by Good Pharmaceutical. You link to any linked websites entirely at your own risk.

© 2016 by Good Pharmaceutical Pte. Ltd.

Mail

Good Pharmaceutical Pte Ltd
30A Bali Lane

Singapore 189866

Call

+65 6814 2836